One of the many troubling aspects of the national meningitis outbreak caused by a tainted steroid drug is that so many people are at risk: 14,000 are thought to have been exposed, mostly through injections near the spine for back or neck problems. The drug was contaminated with a fungus that causes a severe form of meningitis that can result in stroke.
The case count and death toll are still rising — 205 cases and 15 deaths in 14 states — and more are expected. The drug has been recalled, but the incubation period can stretch to 43 days or more. Some patients exposed before the recall may fall ill in the next few weeks or even months.
Even so, it appears that a minority of those at risk have actually become ill. The proportion may be as low as 5 percent, according to health officials in Tennessee, which has been the epicenter of the outbreak, with 53 cases and 6 deaths, more than any other state.
Doctors and epidemiologists have been trying to figure out why some people have been stricken while many others seem to have escaped. There are a number of possible explanations, relating to variations in the extent of contamination, the patients’ underlying health and the procedure itself.
The drug was methylprednisolone, made by a pharmacy called the New England Compounding Center in Framingham, Mass. Three lots, containing a total of 17,676 vials, have been implicated in the outbreak.
The fungus in many cases appears to be one called Exserohilum (though one patient was found to have another, Aspergillus). The state health commissioner in Tennessee, Dr. John Dreyzehner, described Exserohilum as “a fungus so rare that most physicians never see it in a lifetime of practicing medicine.”
He said experts from the Centers for Disease Control and Prevention were making recommendations about how to treat it. Health officials said it was possible that other contaminants would also turn up.
With most infectious diseases, the dose of the germ matters: The more people are exposed to, the more likely they are to get sick, said Dr. William Schaffner, an infectious disease expert at Vanderbilt University. Some patients received a series of three shots of the tainted drug a few weeks apart, and so may have been exposed to more of the fungus.
Apparently not all of the vials were equally contaminated. Dr. Marion Kainer, chief of Tennessee’s health-care-associated infections and antimicrobial resistance program, said, “Most of the patients who are affected had injections with one particular lot.”